zbMATH — the first resource for mathematics

Geometric characterization of tripotents in real and complex JB\(^{*}\)-triples. (English) Zbl 1058.46033
The authors show that the geometric characterization of tripotent elements (in other words, partial isometries) in \(C^*\)-algebras obtained by C. A. Akemann and N. Weaver [Proc. Am. Math. Soc. 130, No. 10, 3033–3037 (2002; Zbl 1035.46038)] is also valid for \(JB^*\)-triples (every \(C^*\)-algebra is a \(JB^*\)-triple for the triple product defined by \(\{a,b,c\}= 1/2(ab^*c+ cb^*a)\), and the same norm). As a consequence, they obtain an alternative proof of W. Kaup’s Banach-Stone theorem for \(JB^*\)-triples [Math. Z. 183, 503–529 (1983; Zbl 0519.32024)]. The basic geometric tool used in the proofs involves results on the \(M\)-structure in \(JB^*\)-triples and \(JBW^*\)-triples and on the dual \(L\)-structure in their dual and preduals.

46K70 Nonassociative topological algebras with an involution
17C65 Jordan structures on Banach spaces and algebras
Full Text: DOI
[1] Akemann, C; Weawer, N, Geometric characterizations of some classes of operators in C^∗-algebras and von Neumann algebras, Proc. amer. math. soc., 130, 3033-3037, (2002) · Zbl 1035.46038
[2] Arazy, J; Kaup, W, On the holomorphic rigidity of linear operators on complex Banach spaces, Quart. J. math. Oxford ser. (2), 50, 249-277, (1999) · Zbl 0964.46026
[3] Dang, T; Friedman, Y; Russo, B, Affine geometric proofs of the Banach stone theorems of kadison and Kaup, (), Rocky mountain J. math., 20, 409-428, (1990) · Zbl 0738.47029
[4] Dineen, S, The second dual of a JB∗-triple system, (), 67-69
[5] Edwards, C.M; Rüttimann, G.F, Orthogonal faces of the unit ball in a Banach space, Atti sem. mat. fis. univ. modena, 49, 473-493, (2001) · Zbl 1009.46007
[6] C.M. Edwards, R. Hügli, M-orthogonality and holomorphic rigidity in complex Banach spaces, Acta. Sci. Math., in press
[7] Friedman, Y; Russo, B, Structure of the predual of a JBW^∗-triple, J. reine angew. math., 356, 67-89, (1985) · Zbl 0547.46049
[8] Friedman, Y; Russo, B, Affine structure of facially symmetric spaces, Math. proc. Cambridge philos. soc., 106, 107-124, (1989) · Zbl 0693.46010
[9] Friedman, Y; Russo, B, Classification of atomic facially symmetric spaces, Canad. J. math., 45, 33-87, (1993) · Zbl 0803.46015
[10] Hanche-Olsen, H; Størmer, E, Jordan operator algebras, Monographs and studies in mathematics, vol. 21, (1984), Pitman London · Zbl 0561.46031
[11] Horn, G, Characterization of the predual and ideal structure of a JBW^∗-triple, Math. scand., 61, 117-133, (1987) · Zbl 0659.46062
[12] R. Hügli, Contractive projections on a JBW∗-triple and its predual, Inauguraldissertation, Universität Bern, 2001
[13] Isidro, J.M; Kaup, W; Rodrı́guez, A, On real forms of JB^∗-triples, Manuscripta math., 86, 311-335, (1995) · Zbl 0834.17047
[14] Kaup, W, Algebraic characterization of symmetric complex Banach manifolds, Math. ann., 228, 39-64, (1977) · Zbl 0335.58005
[15] Kaup, W, A Riemann mapping theorem for bounded symmetric domains in complex Banach spaces, Math. Z., 183, 503-529, (1983) · Zbl 0519.32024
[16] Kaup, W; Upmeier, H, Jordan algebras and symmetric Siegel domains in Banach spaces, Math. Z., 157, 179-200, (1977) · Zbl 0357.32018
[17] Martı́nez, J; Peralta, A.M, Separate weak∗-continuity of the triple product in dual real JB∗-triples, Math. Z., 234, 635-646, (2000) · Zbl 0977.17032
[18] Pedersen, G.K, \(C\^{}\{∗\}\)-algebras and their automorphism groups, London mathematical society monographs, vol. 14, (1979), Academic Press London
[19] Peralta, A.M; Stacho, L.L, Atomic decomposition of real JBW^∗-triples, Quart. J. math. Oxford, 52, 79-87, (2001) · Zbl 0982.46058
[20] A. Rodrı́guez-Palacios, Banach space characterizations of unitaries, Preprint, 2003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.